What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 9, 5:17 PM CST, 2 hours 1 minute earlier.
Area forecast discussion, May 9, 5:17 PM CST, 2 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
617 PM CDT Sun May 9 2021
.UPDATE...
Updated for 00Z aviation discussion
&&
.AVIATION...
00Z TAF discussion: Scattered showers and thunderstorms will
continue over the area through much of the period as a cold front
slowly pushes through the region. As the front approaches,
ceilings will become MVFR/IFR and likely stay as such through the
end of the period. Southerly winds at 10 to 15 knots with gusts
to around 25 knots will become northwesterly with the frontal
passage./GG/
&&
.DISCUSSION...
Tonight and tomorrow...
A cold front is still off to the nw and slowing down from prev
forecast approach. Out ahead of it, a quick disturbance is
rippling across the Gulf Coast states, kicking off showers and
thunderstorms. Given the cloud cover across the region that is
partially due to some of the convection to the west...instability
is a little somewhat inconsistent, though the near term mesoscale
analysis hints at a few hours of SBCAPE values in the 2000-2500
J/kg range if the showers can tap into it. Deep layer shear is
brief, but would help with steep mid level lapse rates in creating
a severe weather threat, with wind and hail the main concern. Even
though a tornado cannot be ruled out...the shear profiles become
less concerning with time. The cold front should be invof SE AR
and the northern part of the forecast area towards sunset as the
lifting mechanism shifts to the leading edge of the advancing
airmass. Showers and thunderstorms along the front start to
advance through the forecast area into the early evening. The
severe threat is conditional on several aspects...the first being
how turned over the airmass is by this early afternoon
convection. Also, the showers and thunderstorms in the latest runs
of the HRRR and to some extent the NAMNest transition into more of
a flooding/heavy rain concern as the front slows and the boundary
hangs up south of I-20. By tomorrow morning, solutions diverge
with the HRRR pushing the front through with the convection along
the coast by morning and scattered convection behind it. But the
NAMNest is a little more aggressive with convection. The flooding
concern will be increasing, but the FFG in the near term is in
excess of 3-4 inches in the 3 hr. So...going into
tomorrow/tomorrow night... the next round of storms will
potentially see a higher risk/potential headlines depending on
location of the highest rainfall today/where the front slows. All
in all, a stormy couple of days are forecast with a marginal risk
of severe weather across the southern two thirds of the forecast
area given the available moisture and series of agitated waves in
the westerly flow.
Monday night through Saturday...
At 500mb, a mostly zonal pattern stays in place through the first
half of the week... starting to pick up more of a northwesterly flow
regime as a low ejects out of the nrn Rockies and dives into the
Midwest. In that mostly zonal pattern, a series of disturbances
ripples across the southern half of the forecast area, invof the
remains of the frontal boundary from Monday evening. Supported
aloft by the jet structure, severe storms once again are a concern
for Tuesday and Tuesday night...but similarly to Monday...much of
the available instability will be contingent on clearing/recovering
the airmass. With Monday through Tuesday night having the best
chances for convection with heavy rainfall in the same location
along and south of I-20...a flash flood concern will be
increasing... but much of that is a function of how much/where the
heaviest rainfall falls this afternoon/tonight.
GFS is a little quicker to clear out the precip by Wednesday
afternoon...finally starting to see a quicker resolution to the
stormy weather. However, the ECMWF is lingering precip through
Thursday morning. High pressure builds back into the region for the
end of the week, with northerly surface winds keeping the
temperatures below normal for Thursday and Friday. But overnight
Fri night...the ridge axis moves to the east, setting up southerly
flow and a warming trend through the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 65 77 61 73 / 73 71 50 76
Meridian 64 78 60 73 / 64 80 43 67
Vicksburg 64 75 61 73 / 75 62 55 76
Hattiesburg 67 80 66 80 / 69 89 35 81
Natchez 66 78 63 76 / 71 75 39 79
Greenville 57 66 57 68 / 92 30 55 53
Greenwood 59 69 57 68 / 83 37 51 52
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
Hazardous weather outlook, May 9, 2:46 PM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
346 PM CDT Sun May 9 2021
ARZ074-075-MSZ018-019-025>027-034-035-041-102100-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Washington-Humphreys-Sharkey-
346 PM CDT Sun May 9 2021
This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, north central Mississippi,
northwest Mississippi, and west central Mississippi.
.DAY ONE...Tonight and Monday
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight
FLOODING
THREAT...Limited
TIMING...Tonight
Tonight, severe thunderstorms are likely. Some thunderstorms may
produce damaging winds up to 70 mph and large hail up to golf
ball size. A tornado cannot be ruled out
(https://www.weather.gov/images/jan/graphicast/3.png)
Tonight, localized flash flooding is possible, particularly in
low lying and urban areas. Minor river flooding is also possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
MSZ028>030-032-033-036>038-102100-
Montgomery-Webster-Clay-Choctaw-Oktibbeha-Holmes-Attala-Winston-
346 PM CDT Sun May 9 2021
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.
.DAY ONE...Tonight and Monday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight
FLOODING
THREAT...Limited
TIMING...Tonight
Tonight, severe thunderstorms are expected. Some thunderstorms
could produce damaging winds to 60 mph and hail at least to the
size of quarters. An isolated tornado cannot be ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
Tonight, localized flash flooding is possible, particularly in
low lying and urban areas. Minor river flooding is also possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
MSZ031-102100-
Lowndes-
346 PM CDT Sun May 9 2021
This hazardous weather outlook is for portions of northeast
Mississippi.
.DAY ONE...Tonight and Monday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight
Tonight, severe thunderstorms are expected. Some thunderstorms
could produce damaging winds to 60 mph and hail at least to the
size of quarters. An isolated tornado cannot be ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
LAZ007>009-015-MSZ040-102100-
Morehouse-West Carroll-East Carroll-Richland-Issaquena-
346 PM CDT Sun May 9 2021
This hazardous weather outlook is for portions of northeast
Louisiana, and west central Mississippi.
.DAY ONE...Tonight and Monday
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Mainly Tonight
FLOODING
THREAT...Limited
TIMING...Tonight
Mainly tonight, severe thunderstorms are likely. Some
thunderstorms may produce damaging winds up to 70 mph and large
hail up to golf ball size. A tornado cannot be ruled out
(https://www.weather.gov/images/jan/graphicast/3.png)
Tonight, localized flash flooding is possible, particularly in
low lying and urban areas. Minor river flooding is also possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
Isolated severe thunderstorms will be possibly Monday and Tuesday,
mainly during the afternoon and evening.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Tuesday night.
LAZ016-023-025-MSZ042>045-047>050-102100-
Madison LA-Franklin LA-Tensas-Yazoo-Madison MS-Leake-Neshoba-
Warren-Hinds-Rankin-Scott-
346 PM CDT Sun May 9 2021
This hazardous weather outlook is for portions of northeast
Louisiana, and central Mississippi.
.DAY ONE...Tonight and Monday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mainly Tonight
FLOODING
THREAT...Limited
TIMING...Tonight
Mainly tonight, severe thunderstorms are expected. Some
thunderstorms could produce damaging winds to 60 mph and hail at
least to the size of quarters. An isolated tornado cannot be
ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
Tonight, localized flash flooding is possible, particularly in
low lying and urban areas. Minor river flooding is also possible.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
Isolated severe thunderstorms will be possibly Monday and Tuesday,
mainly during the afternoon and evening.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Tuesday night.
MSZ039-102100-
Noxubee-
346 PM CDT Sun May 9 2021
This hazardous weather outlook is for portions of east central
Mississippi.
.DAY ONE...Tonight and Monday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight
Tonight, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and hail.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.
MSZ046-051-052-055>058-062>066-072-073-102100-
Kemper-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
346 PM CDT Sun May 9 2021
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.
.DAY ONE...Tonight and Monday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Monday
Tonight through monday, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts
and hail.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
Isolated severe thunderstorms will be possibly Monday and Tuesday,
mainly during the afternoon and evening.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Tuesday night.
LAZ024-026-MSZ053-054-059>061-102100-
Catahoula-Concordia-Claiborne-Copiah-Jefferson-Adams-Franklin MS-
346 PM CDT Sun May 9 2021
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and southwest Mississippi.
.DAY ONE...Tonight and Monday
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mainly Tonight
Mainly tonight, severe thunderstorms are expected. Some
thunderstorms could produce damaging winds to 60 mph and hail at
least to the size of quarters. An isolated tornado cannot be
ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
Isolated severe thunderstorms will be possibly Monday and Tuesday,
mainly during the afternoon and evening.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Tuesday night.
MSZ074-102100-
Forrest-
346 PM CDT Sun May 9 2021
This hazardous weather outlook is for portions of southeast
Mississippi.
.DAY ONE...Tonight and Monday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Monday
Monday, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and hail.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Monday night through Saturday
Isolated severe thunderstorms will be possibly Monday and Tuesday,
mainly during the afternoon and evening.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Monday
through Tuesday night.
21
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, May 9, 1:29 PM CST, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Jackson MS
229 PM CDT Sun May 9 2021
LAZ015-016-023-025-092015-
Tensas LA-Madison LA-Richland LA-Franklin LA-
229 PM CDT Sun May 9 2021
...A STRONG THUNDERSTORM WILL AFFECT TENSAS...MADISON...EASTERN
RICHLAND AND EASTERN FRANKLIN PARISHES UNTIL 315 PM CDT...
At 229 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Delhi to 6 miles northwest of
Newlight to near Wisner. Movement was east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Waverly around 235 PM CDT.
Tendal around 240 PM CDT.
Somerset around 250 PM CDT.
Afton and Mansford around 255 PM CDT.
Newellton, St. Joseph, Lake Bruin and Omega around 300 PM CDT.
Other locations impacted by these storms include Richmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Louisiana.
LAT...LON 3220 9157 3251 9153 3254 9128 3254 9113
3256 9111 3254 9108 3254 9110 3248 9111
3245 9107 3244 9102 3224 9105 3220 9116
3214 9117 3213 9109 3207 9116 3191 9120
3189 9160 3197 9160 3197 9165 3194 9167
TIME...MOT...LOC 1929Z 265DEG 35KT 3249 9147 3219 9148 3196 9159
TWSpecial weather statement, May 9, 2:01 PM CST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
301 PM CDT Sun May 9 2021
LAZ016-MSZ040-047-092045-
Madison LA-Warren MS-Issaquena MS-
301 PM CDT Sun May 9 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MADISON PARISH...
CENTRAL WARREN AND SOUTH CENTRAL ISSAQUENA COUNTIES UNTIL 345 PM
CDT...
At 301 PM CDT, Meteorologists were tracking a strong thunderstorm
near Tallulah, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Redwood around 330 PM CDT.
Bovina around 335 PM CDT.
Other locations impacted by this storm include Mound and Delta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Mississippi.
LAT...LON 3252 9110 3255 9073 3235 9070 3234 9071
3233 9070 3232 9071 3230 9070 3231 9104
3244 9102 3245 9107 3248 9111
TIME...MOT...LOC 2001Z 264DEG 35KT 3237 9115
TWSpecial weather statement, May 9, 2:28 PM CST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
328 PM CDT Sun May 9 2021
MSZ047-048-053-092115-
Warren MS-Hinds MS-Claiborne MS-
328 PM CDT Sun May 9 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WARREN...
NORTHEASTERN CLAIBORNE AND SOUTHWESTERN HINDS COUNTIES UNTIL 415 PM
CDT...
At 328 PM CDT, Meteorologists were tracking a strong thunderstorm
near Reganton, or 9 miles southeast of Vicksburg, moving east at 30
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Reganton around 335 PM CDT.
Newman around 340 PM CDT.
Other locations impacted by this storm include Learned.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3212 9088 3229 9089 3231 9053 3212 9052
TIME...MOT...LOC 2028Z 266DEG 25KT 3220 9080
TW
Special weather statement, May 9, 3:24 PM CST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
424 PM CDT Sun May 9 2021
MSZ048-049-055-092200-
Hinds MS-Rankin MS-Simpson MS-
424 PM CDT Sun May 9 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN RANKIN...NORTHWESTERN
SIMPSON AND SOUTHEASTERN HINDS COUNTIES UNTIL 500 PM CDT...
At 424 PM CDT, Meteorologists were tracking a strong thunderstorm
near Florence, or near Star, moving northeast at 55 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Monterey and Piney Woods around 430 PM CDT.
Brandon and Cato around 440 PM CDT.
Johns around 445 PM CDT.
Other locations impacted by this storm include Braxton and Puckett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3199 9021 3199 9022 3201 9023 3202 9022
3202 9024 3203 9025 3205 9023 3205 9028
3213 9033 3237 8984 3203 8973 3198 9021
TIME...MOT...LOC 2124Z 243DEG 46KT 3210 9013
TWSpecial weather statement, May 9, 5:39 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
639 PM CDT Sun May 9 2021
LAZ007-100030-
Morehouse LA-
639 PM CDT Sun May 9 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MOREHOUSE PARISH
UNTIL 730 PM CDT...
At 639 PM CDT, Meteorologists were tracking a strong thunderstorm
near Sterlington, or near Swartz, moving east at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Bastrop around 700 PM CDT.
Other locations impacted by this storm include Collinston and Oak
Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Louisiana.
LAT...LON 3272 9206 3280 9181 3260 9172 3258 9174
3257 9174 3257 9181 3256 9182 3255 9192
3261 9193 3266 9191 3267 9193 3266 9194
3271 9197 3270 9202 3271 9204 3270 9204
3269 9205 3271 9206
TIME...MOT...LOC 2339Z 256DEG 21KT 3264 9203
TW